Alert archive / Oregon / Wind Advisories in 2011

Wind Advisory 40, NWS Pendleton, OR

December 24, 2011Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Dec 24, 2011, 7:25 PM PST for Union County, Oregon. It took effect at Dec 25, 2011, 2:00 AM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2011, 7:25 PM PST (03:25 UTC)
In effect from
Dec 25, 2011, 2:00 AM PST
Expired
Dec 25, 2011, 3:00 PM PST
In force
13 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2011-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2011-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WWUS76 KPDT 250325
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
725 PM PST SAT DEC 24 2011

...VERY WINDY LATE TONIGHT THROUGH SUNDAY AFTERNOON...

.AN APPROACHING COLD FRONT WILL INCREASE THE SOUTHERLY WINDS IN
THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY.

ORZ049-251600-
/O.NEW.KPDT.WI.Y.0040.111225T1000Z-111225T2300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
725 PM PST SAT DEC 24 2011

...WIND ADVISORY IN EFFECT FROM 2 AM TO 3 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 3 PM PST SUNDAY. 

* TIMING: WINDS WILL BEGIN TO INCREASE AFTER MIDNIGHT AND CONTINUE
  THROUGH EARLY SUNDAY AFTERNOON MAINLY ACROSS THE SOUTHERN
  PORTION OF THE GRANDE RONDE VALLEY.

* WINDS: SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS 40 TO 50 MPH
  WILL OCCUR ACROSS THE SOUTHERN PORTION OF THE GRANDE RONDE
  VALLEY.

* IMPACTS: STRONG WINDS WILL CREATE DIFFICULT DRIVING CONDITIONS
  FOR HIGH PROFILE VEHICLES TRAVELING IN AN EAST OR WESTWARD
  DIRECTION IN THE SOUTHERN GRANDE RONDE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
2 follow-up statements
247 
WWUS76 KPDT 251308
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
508 AM PST SUN DEC 25 2011

...VERY WINDY THROUGH THIS AFTERNOON...

.AN APPROACHING COLD FRONT WILL CAUSE STRONG SOUTHERLY WINDS IN
THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY.

ORZ049-252300-
/O.CON.KPDT.WI.Y.0040.000000T0000Z-111225T2300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
508 AM PST SUN DEC 25 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. 

* TIMING: WINDS WILL CONTINUE THROUGH EARLY THIS AFTERNOON ACROSS
  MAINLY THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY.

* WINDS: SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH
  WILL OCCUR ACROSS THE SOUTHERN PORTION OF THE GRANDE RONDE
  VALLEY.

* IMPACTS: STRONG WINDS WILL CREATE DIFFICULT DRIVING CONDITIONS
  FOR HIGH PROFILE VEHICLES IN THE SOUTHERN GRANDE RONDE VALLEY.
  THIS WILL ESPECIALLY BE THE CASE FOR VEHICLES TRAVELING IN AN
  EAST OR WEST BOUND DIRECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
768 
WWUS76 KPDT 252248
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
248 PM PST SUN DEC 25 2011


ORZ049-260000-
/O.EXP.KPDT.WI.Y.0040.000000T0000Z-111225T2300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
248 PM PST SUN DEC 25 2011

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON. 

STRONG SOUTH WINDS IN THE GRANDE RONDE VALLEY WILL DIMINISH OVER
THE NEXT FEW HOURS AS A COLD FRONT MOVES THROUGH THE REGION.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 24, 3:25 PM PST, 4 hours earlier.

Area forecast discussion, Dec 24, 3:25 PM PST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
325 PM PST SAT DEC 24 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH TUESDAY. AN UPPER LEVEL RIDGE OVER THE
PACIFIC NORTHWEST WILL MOVE EAST TONIGHT. SATELLITE AND SURFACE
OBSERVATIONS SHOW MID AND HIGH LEVEL CLOUDS OVER THE REGION AND
THESE SHOULD CONTINUE INTO THE EVENING THEN DIMINISH. A LARGER AREA
OF CLOUDS BETWEEN 130-140W IS MOVING QUICKLY EAST AND SHOULD
OVERSPREAD THE AREA LATER TONIGHT. SO OVERALL EXPECT PARTLY TO
MOSTLY CLOUDY WITH LOWS IN THE TEENS AND 20S. BREEZY SOUTH WINDS WILL
CONTINUE IN THE GRANDE RONDE VALLEY. A WEAK COLD FRONT MOVES THROUGH
ON SUNDAY. MOST OF THE PRECIPITATION WILL BE OVER THE CASCADES WITH
JUST A CHANCE OR SLIGHT CHANCE EASTWARD. WEST TO SOUTHWEST WINDS
WILL INCREASE LATER IN THE DAY WITH THE FRONTAL PASSAGE. FOR MONDAY
AND TUESDAY THE AREA WILL BE UNDER A FAST WESTERLY FLOW ALOFT WITH
QUICK MOVING FRONTS. THE MONDAY SYSTEM IS FAIRLY WEAK AND ONLY
EXPECT LIGHT AMOUNTS OF PRECIPITATION. THE MONDAY NIGHT AND TUESDAY
SYSTEM IS MUCH STRONGER WITH MORE RAIN AND MOUNTAIN SNOW EXPECTED.
WINDS WILL ALSO BE INCREASING. HIGH TEMPERATURES THE NEXT THREE DAYS
MAINLY IN THE 30S AND 40S.    94

.LONG TERM...TUESDAY NIGHT THROUGH NEW YEARS EVE. ALTHOUGH MODELS
ALL AGREE THAT A FAST PROGRESSIVE FLOW ALOFT AND A SERIES OF WAVES
WILL BRING WET, WINDY, AND MILD CONDITIONS THROUGH FRIDAY...THERE
ARE CONSIDERABLE DIFFERENCES IN THE TIMING AND STRENGTH OF
INDIVIDUAL SYSTEMS.  THE BIGGEST CHALLENGE ASSOCIATED WITH THE MODEL
DISCREPANCIES IS FORECASTING WINDS.  WINDS ALOFT WILL BE
STRONG...BUT MEDIUM RANGE MODELS DIFFER ON THE POSITION OF THE MID
LEVEL JET WHICH AFFECTS WHERE AND WHEN BREEZY/WINDY CONDITIONS ARE
EXPECTED. THEREFORE...I WILL NOT MAKE MANY CHANGES TO THE EXTENDED
FORECAST. CURRENT FORECAST SHOWS A WARMING TREND AND RISING SNOW
LEVELS THROUGH THURSDAY AND AGREE.  THE ECMWF SHOWS A STRONG COLD
FRONT LATE THURSDAY THAT COULD LOWER SNOW LEVELS DOWN TO AROUND
3000-4000 FEET THURSDAY NIGHT AND ALSO BRING VERY WINDY CONDITIONS
TO THE CASCADES AND POSSIBLY DOWN TO THE COLUMBIA BASIN AND THE
COLUMBIA DESCHUTES PLATEAU.  MODELS DIVERGE BY SATURDAY WITH THE GFS
AMPLIFYING A RIDGE OVER WA/OR WHILE THE ECMWF MAINTAINS A WESTERLY
FLOW ALOFT.  FOR NOW...WILL KEEP POPS AROUND 20-40 PCT WITH A CHANCE
OF RAIN AND MOUNTAIN SNOW FOR NEW YEARS EVE.  WISTER

&&

.AVIATION...00Z TAFS.  VFR CONDITIONS AND WINDS 5-12 KNOTS ARE
EXPECTED FOR THE NEXT 24 HOURS. HAZY CONDITIONS HAVE BEEN OBSERVED
AT KALW AND KPDT BUT VISIBILITIES SHOULD NOT FALL BELOW VFR THIS
EVENING.  MID AND HIGH LEVEL CLOUDS WILL DECREASE THIS EVENING BUT
WILL RETURN ON CHRISTMAS MORNING.  AFTER 18Z BKN-OVC CIGS BETWEEN
6000-10,000 FEET AGL ARE EXPECTED.  THERE MAY BE LIGHT SHOWERS IN
THE VICINITY OF KDLS LATE SUNDAY AFTERNOON.  WISTER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  22  44  30  43 /  10  20  10  20
ALW  22  43  30  43 /  10  20  10  20
PSC  21  43  29  43 /  10  20  10  20
YKM  20  41  26  41 /  10  30  10  20
HRI  20  44  28  43 /  10  20  10  20
ELN  21  38  26  38 /  10  30  20  30
RDM  22  47  26  45 /  10  20  10  20
LGD  25  42  26  41 /  10  20  20  20
GCD  17  42  23  40 /  10  20  20  20
DLS  25  43  31  43 /  10  50  20  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
SUNDAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/85/85
Hazardous weather outlook, Dec 24, 5:00 AM PST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST SAT DEC 24 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
251230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PST SAT DEC 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK DISTURBANCE WILL MOVE ACROSS THE REGION TODAY AND MAY BRING
SOME LIGHT RAIN OR SNOW TO THE EAST SLOPES OF THE SOUTHERN AND
CENTRAL WASHINGTON CASCADE EAST SLOPES. ELSEWHERE IT WILL REMAIN DRY
AND MILD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE WEATHER PATTERN WILL BECOME MUCH MORE ACTIVE WITH A PROGRESSIVE
FLOW DEVELOPING. THIS WILL TRANSPORT ONE PACIFIC STORM AFTER ANOTHER
ACROSS THE REGION BEGINNING ON CHRISTMAS DAY. THOUGH PRECIPITATION
AMOUNTS MAY BE SIGNIFICANT AT TIMES SNOW LEVELS WILL BE FAIRLY HIGH.
THEREFORE THERE IS LITTLE CONCERN FOR THE NEED OF LOW ELEVATION
WINTER WEATHER ADVISORIES OR WARNINGS. HOWEVER...THERE MAY BE
ACCUMULATING SNOW OVER THE HIGHER MOUNTAINS AND MOUNTAIN PASSES...
ESPECIALLY IN THE SOUTHERN AND CENTRAL WASHINGTON CASCADE EAST
SLOPES AS WELL AS THE NORTHERN BLUE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Nearby

Wind Advisories in Oregon, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.